Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 4, NWS Aberdeen, SD

May 8, 2018Hyde County, Sully County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 8, 2018, 3:45 PM CDT for Hyde County, Sully County, South Dakota. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2018, 3:45 PM CDT (20:45 UTC)
Expired
May 8, 2018, 4:03 PM CDT
In force
18 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hyde County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 121 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1505 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

159 
WUUS53 KABR 082045
SVRABR
SDC069-119-082115-
/O.NEW.KABR.SV.W.0004.180508T2045Z-180508T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
345 PM CDT TUE MAY 8 2018

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Northeastern Sully County in central South Dakota...
  Northwestern Hyde County in central South Dakota...

* Until 415 PM CDT

* At 345 PM CDT, a severe thunderstorm was located near Stone Lake,
  or 18 miles southeast of Gettysburg, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Stone Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4479 9975 4489 9974 4487 9950 4472 9958
TIME...MOT...LOC 2045Z 290DEG 14KT 4482 9968 

HAIL...1.00IN
WIND...60MPH
 
$$

Telken
1 follow-up statement
260 
WWUS53 KABR 082103
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
403 PM CDT TUE MAY 8 2018

SDC069-119-082112-
/O.CAN.KABR.SV.W.0004.000000T0000Z-180508T2115Z/
Sully SD-Hyde SD-
403 PM CDT TUE MAY 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SULLY AND
NORTHWESTERN HYDE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 4479 9975 4489 9974 4487 9950 4472 9958
TIME...MOT...LOC 2101Z 290DEG 14KT 4480 9959 

$$

Telken

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 1:36 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 8, 1:36 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
136 PM CDT Tue May 8 2018

.SHORT TERM...(This Evening through Wednesday)
Issued at 135 PM CDT Tue May 8 2018

Forecast challenges include coverage/timing/intensity of convection
early this evening, and then again Wednesday afternoon in
"northwest" unidirectional flow through the column. Temperatures
will also prove challenging tonight/Wednesday.

Currently, a large occluded low pressure system is spinning/moving
slowly eastward over the region. Under a partly to mostly sunny sky,
temperatures are warming through the 60s and 70s on generally light
north-northwest winds west of the Prairie Coteau of northeast South
Dakota, and light and variable winds over the Coteau eastward into
MN. A few showers and thunderstorms dot the regional radar mosaic
this afternoon, but the main focus areas over the next 3-6 hours
will be central/south central South Dakota and extreme eastern South
Dakota/western Minnesota.

Most of the instability and shear that's around through early this
evening is in the bottom of the atmosphere, rather than the whole
depth of the column. It's rare, but every once in a while the set-up
that's in play today through the end of heating this evening
supports rapid initial updraft development and "shallow" or low-
topped thunderstorms that have the capacity to spin up a very
brief/weak tornado or two near the surface low center and within the
warm sector near the warm front that extends from northeast SoDak
down across far swrn MN. This is also talked about briefly in the
late morning SPC Day 1 Convective Outlook. Have also attempted to
increase the visibility of this potential via social media and the
Hazardous Weather Outlook (HWO).

Beyond this evening, precipitation chances dwindle with the loss of
daytime heating, and the remainder of tonight/Wednesday morning
should be dry. Wednesday afternoon, an area of low pressure over
Alberta/Saskatchewan will be working southeast through the region.
Deep unidirectional steering flow/shear environment combined with
modestly steep low/mid-level lapse rates could end up producing some
heat of the day scattered showers and thunderstorms over this cwa.

Temperatures over the next 24 hours will not show much low level caa
influence, even though the low level advection pattern will be one
of weak caa. Meaningful low level caa does not look to get started
until beyond the short-term forecast period.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 135 PM CDT Tue May 8 2018

At 00Z Thursday, we'll be under northwest flow aloft, as a ridge
extends from northern Mexico through Alberta as surface high
pressure over south central Canada pushes a ridge across our
northeastern counties. While the 500mb ridge does flatten out
significantly, it will slide across the Northern Plains states
during the day Thursday. Right now, the best chance of rain looks to
be Thursday night into Friday morning, associated with embedded wave
in the otherwise west-southwest flow behind the ridge. At the
surface, low pressure looks to track west to east across NE and KS,
with a trough extending up into our area. Expect the threat of
thunderstorms to stay mainly to our south, closer to the sfc low
itself. Still, the 12Z GFS, like its 06Z run, remain robust in
amounts. GEFS plumes show the potential for over 0.5in across most
of the area, with a few locations getting closer to 1in. The sfc
trough exits to our east Friday morning, with the sfc low lingering
will to our south. The Pacific Northwest 500mb low will sink
southeast across southern ID/UT Friday, and then retrograde across
NV by Sunday.

Expect a large area of high pressure at the surface to slowly build
in from the northwest this weekend, and be overhead during the day
Sunday, with a mostly dry weekend anticipated. There is some larger
than normal uncertainty in the forecast Tuesday and beyond, where
the Canadian becomes out of phase with the ECMWF and GFS. Will throw
out much of that solution. Either way, it looks like warmer
temperatures and the mention of showers and thunderstorms will
return.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1221 PM CDT Tue May 8 2018

VFR conditions are expected through appx 03 this evening, at all
four terminals. In fact, KMBG and KPIR probably stay VFR the entire
TAF valid period. KABR/KATY terminals could fall into some MVFR/IFR
cigs later tonight at or after 03z as low stratus clouds off to the
north shift down across northeast South Dakota behind the area of
low pressure that is over the region today, with improvement
expected heading into the mid to late morning hours on Wednesday.
WRT this area of low pressure, isolated to widely scattered showers
and thunderstorms are expected to develop this afternoon into this
evening, and could impact any of the four terminals.  But the
thinking right now is the terminal with the highest probability of
seeing a thunderstorm over terminal airspace is KATY. Precipitation
chances begin to disappear by 04z-05Z tonight.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Dorn
LONG TERM...KF
AVIATION...Dorn
Hazardous weather outlook, May 8, 1:31 PM CDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
131 PM CDT Tue May 8 2018

MNZ039-046-SDZ008-011-018>023-091845-
Traverse-Big Stone-Roberts-Day-Spink-Clark-Codington-Grant-Hamlin-
Deuel-
131 PM CDT Tue May 8 2018

This Hazardous Weather Outlook is for portions of west central
Minnesota and northeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible this afternoon
and evening. Brief gusty winds, small hail, and perhaps a brief
weak tornado spin-up or two are possible with thunderstorms this
afternoon into this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ003>007-009-010-015>017-033>037-045-048-051-091845-
Corson-Campbell-McPherson-Brown-Marshall-Walworth-Edmunds-Dewey-
Potter-Faulk-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
131 PM CDT Tue May 8 2018 /1231 PM MDT Tue May 8 2018/

This Hazardous Weather Outlook is for portions of central South
Dakota, north central South Dakota, and northeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible this afternoon and evening. No
severe weather is expected, though.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Dorn

In the hours before

Local storm report, May 8, 10:01 AM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1001 AM CDT TUE MAY 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             10 S THUNDER HAWK       45.79N 101.99W
05/07/2018  E1.25 INCH       CORSON             SD   PUBLIC

            TIME IS APPROXIMATE.

&&

RL
Local storm report, May 8, 10:04 AM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
1004 AM CDT TUE MAY 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     NON-TSTM WND GST BULLHEAD 10 S           45.61N 101.06W
05/07/2018  M50 MPH          CORSON             SD   MESONET

            MESONET STATION GRRS2, BULLHEAD 10 S.

0900 PM     TSTM WND GST     MAHTO SDSU              45.74N 100.66W
05/07/2018  M55 MPH          CORSON             SD   MESONET

            MESONET STATION MHTS2, MAHTO SDSU.

0816 PM     TSTM WND GST     4 NNE EAGLE BUTTE       45.05N 101.21W
05/07/2018  M52 MPH          DEWEY              SD   MESONET

0754 PM     HAIL             10 S THUNDER HAWK       45.79N 101.99W
05/07/2018  E1.25 INCH       CORSON             SD   PUBLIC

            TIME IS APPROXIMATE.

0753 PM     TSTM WND GST     1 NE HAYES              44.38N 101.01W
05/07/2018  M50 MPH          STANLEY            SD   MESONET

0616 PM     HAIL             4 N EUREKA              45.82N 99.61W
05/07/2018  E0.88 INCH       MCPHERSON          SD   TRAINED SPOTTER

            3 INCHES DEEP IN SPOTS, BUT NONE LARGER THAN
            NICKELS.

&&

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:07 PM CDTSpecial Weather StatementABRCorson38 min
May 7, 7:20 PM CDTSpecial Weather StatementABRJones40 min
May 7, 7:39 PM CDTSevere Thunderstorm WarningABRCorson63 min
May 7, 8:02 PM CDTSpecial Weather StatementABRHughes, Jones, Stanley, Sully58 min
May 7, 8:21 PM CDTSpecial Weather StatementABRDewey, Potter, Sully54 min
May 8, 4:20 PM CDTSpecial Weather StatementABRDay25 min
May 8, 4:25 PM CDTSpecial Weather StatementABRSpink35 min
May 8, 4:35 PM CDTSpecial Weather StatementABRFaulk40 min
May 8, 4:45 PM CDTSevere Thunderstorm WarningABRBrown, Spink31 min
May 8, 5:02 PM CDTSevere Thunderstorm WarningABRHand43 min
May 8, 5:03 PM CDTSpecial Weather StatementABRDay27 min
May 8, 5:51 PM CDTSevere Thunderstorm WarningABRDay39 min
May 8, 6:11 PM CDTSevere Thunderstorm WarningABRClark, Day34 min
May 8, 6:56 PM CDTSpecial Weather StatementABRClark34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.